Parmjeet S. Randhawa, MD
This content is PDF only. Please click on the PDF icon to access.
To the Editor: A person with longstanding bronchial asthma who attempted suicide by theophylline over-dosage recently presented to the emergency department. The patient, a 46-year-old woman, swallowed an unspecified number of Theo-Dur tablets (Key Pharmaceuticals, Whippany, New Jersey) after a family fight. She had recurrent seizures, upper gastrointestinal bleeding, and peripheral vascular collapse. Laboratory studies showed metabolic acidosis (pH, 7.22; plasma bicarbonate, 13 mmol/L; pCO2, 28 mm Hg) and an initial plasma lactate of 12.4 mmol/L. A toxicology screen showed caffeine and theophylline in the urine. The laboratory received three paired, concurrently drawn arterial and venous samples for arterial blood
Learn more about subscription options.
Register Now for a free account.
Randhawa PS. Theophylline Blood Levels in Circulatory Shock. Ann Intern Med. 1989;110:1035. doi: 10.7326/0003-4819-110-12-1035_1
Download citation file:
Published: Ann Intern Med. 1989;110(12):1035.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only